Methotrexate & Vision

** Originally posted by Malibu2 **

Has anyone noticed their vision has changed since being on the Methotrexate? I have been having a hard time focusing on distance and went to the eye dr yesterday (I do not wear glasses or contacts) because it's starting to scare me. She said that MXT can affect your vision. Did anyone know this?????

Report post

12 replies. Join the discussion

** Originally posted by nosirnotme **

Hmm... that's interesting. I've never heard that before. My first rheumatologist had put me on plaquenil. Then, I went to my current rheumatologist. He was surprised the first doctor put me on plaquenil because it can cause vision problems and I already had some strange vision issues (double vision when I see bright lights). He then switched me over to methotrexate. So, I assumed that methotrexate does not affect your eyes.

Report post

** Originally posted by Re **

I have had this year 3 vision changes. It is the PsA. It does that to ya. It can cause what seems like conjuctivitis. Inside my lids looks like mountains and they itch like,...well you know. Here is some info
Re

http://www.medicinenet.com/psoriatic_arthritis/article.htm

Report post

** Originally posted by MikeK **

Re is right. PA and eye problems often go together. He's a link to a previous discussion (please follow ALL of the links): http://www.psoriasis.org/forum/showthread.php?t=25267&highlight=rheumy+insi sted+teaching+hospital+eye+exam.

Yesterday, Kimpat asked if MTX could lead to a burst eye vessel. In responding to her post, I noticed that Rxlist.com's discussion of MTX says that MTX can cause conjunctivitis and "serious visual changes". http://www.psoriasis.org/forum/showthread.php?p=327938&highlight=rxlist.com #post327938.

The bottom line: Everyone with PA needs to know that PA can cause eye problems. Ditto MTX. It's therefore important to schedule regular eye examinations (with a teaching hospital if at all possible). It's equally important to let your doctor know if you have any eye problems and you either have PA or are on MTX.

Mike

Report post

** Originally posted by nyoki **

I already had a retina specialist because I'm diabetic. It was he who decided (along w/ my rheumy and derm) that I should not try mtx. I did not know that PsA itself could cause eye and vision problems. I'll add it to my list of ?s to ask my doctors.

Dårlig ulv

Report post

** Originally posted by Malibu2 **

Well I read up on the side effect with MXT and change in vision IS a side effect.

I am now wearing glasses which are a trip since I haven't worn glasses in 30 years.

IMPORTANT: If you are experiencing vision problems after being on the MXT you should really get your eyes professionally checked and make sure to tell your dr for the record.

Report post

** Originally posted by LHSeattle **

I have been on Humira for 3 years for my Psoriatic Arthritis, I was in control I thought. I had a major flare up last fall which has continued up and down over the last 10 months. I have had glasses for 10 years mainly for reading issues with a slight farsightedness. My doctor added methatrexate to my drug regimen to try and control my flareups. I went to the optomitrist yesterday and found out that my farsightedness increased by 4 times after 10 years of no change. I am going to bring up to my rhuematologist when I see her next week. Has this happened to anyone else? I am not sold that the methatrexate is doing me any good.

Report post

** Originally posted by RichJ **

hi lhseattle,
im sorry that i can't help much but welcome to the p family. you have meet some of the wonderful people on here and will find alot of great info. welcome and nice to meet you. when my pp showed up back when i was 38 or something i was put on mtx and my eyes sight get worst every year since. i was only on it for like 6 months. im on enbrel now and im 45

try and have a good day all

richard

Report post

** Originally posted by LHSeattle **

I am glad to know I am not alone. I didn't take the methotrexate this week because I have made a decision to take control of the drugs myself. I am also taking prednisone which works though they want to keep the amount down due to the side effects. When they up me to 30mg on a flare up it goes away, as they take me down it comes back. I do not want to risk my eyesight for the unsubstansiated dose of methotrexate. The doctor may try a switch to Embrel from Humira as there is evidience that your body may adapt to the TNF drug over time. Thanks for making me feel welcome to the group.

Report post

** Originally posted by ladyemac **

LHSeattle,
Just remember, prednisone can cause eye problems too... Pred is known to cause cataracts in some people. All of the drugs have risks, you just have to decide how much risk you want to take to be functional PsA wise.

Report post

** Originally posted by LHSeattle **

Thanks to all for the input, I went to the doctor and reported the vision issue. She said she knew it was a symptom but had never seen anyone who reacted personally. She immediately took me off the MTX. Since my flare up had been going on for almost a year she changed my Humira to weekly (this is approved for PA but not RA). The flare in my hand finally went away. My vision is improving and I am once again going down on the Prednisone. I am down from 20mg to 5mg and hoping to get off completely in December. Thanks for the support, I was actually able to play golf on my vacation in October.

Report post

** Originally posted by DDNorth **

Just a little caution while on MTX (sounds like symptom of PA also), keep a check on your eyes. I would recommend at least a baseline complete checkup with an Ophthalmologist before starting MTX, and at least a yearly recheck afterwards. As noted several places, inflamation in the eye's blood vessels can be a side effect, though a minimal risk. I have worked up to 20mg a week, having to cut myself back to 15mg just to relieve the dry eye symptoms.
A little caution and checking is worth the effort.

Report post

** Originally posted by ABrugge **

this is really good to know I have been having drier eyes for a while and now by mid day they just are burning and dry now that I'm on MTX

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders